Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 42, NWS Midland/Odessa, TX

June 23, 2009Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 23, 2009, 1:54 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 1:54 PM CDT (18:54 UTC)
Expired
Jun 23, 2009, 5:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Culberson County, TX

The radar

The El Paso radar (KEPZ), 175 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 231854
FFWMAF
NMC015-TXC109-232245-
/O.NEW.KMAF.FF.W.0042.090623T1854Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1254 PM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
  NORTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM MDT/545 PM CDT/

* AT 1250 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM OVER THE AREA.  
  VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. HEAVY RAINFALL 
  COMBINED WITH VERY STEEP TERRAIN WILL LEAD TO LOCALIZED
  AREAS OF FLASH FLOODING ACROSS THE GUADALUPE MOUNTAINS INCLUDING
  GUADALUPE NATIONAL PARK AND U S 62 180 THROUGH PINE SPRINGS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKITTRICK
  CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3196 10493 3199 10493 3200 10492 3200 10457
      3171 10457 3170 10493 3195 10494

$$

32
2 follow-up statements
000 
WGUS74 KMAF 231934
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT TUE JUN 23 2009

231942-
/O.CAN.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

234 PM CDT TUE JUN 23 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR...

AT 232 PM CDT/132 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
      3200 10457 3171 10457 3170 10493 3195 10494

$$

TXC109-232245-
/O.CON.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-
134 PM MDT TUE JUN 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT/545 PM
CDT/ FOR NORTHWESTERN CULBERSON COUNTY...

AT 131 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
HEAVY RAIN OVER THE GUADALUPE MOUNTAINS NATIONAL PARK MAY STILL LEAD
TO AREAS OF FLASH FLOODING...ESPECIALLY ACROSS THE MCKITTRICK CANYON 
AREA. THIS FLASH FLOODING WARNING ALSO INCLUDES U S 62 180 THROUGH
THE PINE SPRINGS AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKITTRICK
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
      3200 10457 3171 10457 3170 10493 3195 10494

$$
000 
WGUS74 KMAF 231941 CCA
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT TUE JUN 23 2009

NMC015-231942-
/O.CAN.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
241 PM CDT TUE JUN 23 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME 
SOUTHWESTERN EDDY COUNTY...

AT 232 PM CDT/132 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD
WEAKENED. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
      3200 10457 3171 10457 3170 10493 3195 10494

$$

TXC109-232245-
/O.CON.KMAF.FF.W.0042.000000T0000Z-090623T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULBERSON-
141 PM MDT TUE JUN 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT/545 PM
CDT/ FOR NORTHWESTERN CULBERSON COUNTY...

AT 131 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
HEAVY RAIN OVER THE GUADALUPE MOUNTAINS NATIONAL PARK MAY STILL LEAD
TO AREAS OF FLASH FLOODING...ESPECIALLY ACROSS THE MCKITTRICK CANYON 
AREA. THIS FLASH FLOODING WARNING ALSO INCLUDES U S 62 180 THROUGH
THE PINE SPRINGS AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKITTRICK
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3196 10493 3199 10493 3200 10492 3200 10474
      3200 10457 3171 10457 3170 10493 3195 10494

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 12:47 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 23, 12:47 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT TUE JUN 23 2009

.DISCUSSION...
18Z AVIATION FORECAST DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SCATTERED CUMULUS
CLOUDS DEVELOPING...BASES AROUND 6-7 KFT AGL. ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF WEST TEXAS
AND SOUTHEAST NEW MEXICO. AN ISOLATED SHOWER OR THUNDERSTORM IS
ALSO NOT OUT OF THE REALM OF POSSIBILITY ACROSS THE NORTHERN
PERMIAN BASIN. THE PROBABILITY THAT CONVECTION WILL IMPACT THE
LOCAL TERMINALS IS VERY LOW...SO NO MENTION HAS BEEN INCLUDED WITH
THIS TAF ISSUANCE. SOUTH TO SOUTHEAST WINDS OF 10 TO 15 KNOTS...
WITH A FEW GUSTS AROUND 20 KNOTS WILL CONTINUE THROUGH EARLY THIS
EVENING...BEFORE TAPERING TO 10 KNOTS OR LESS DURING THE EVENING
AND OVERNIGHT HOURS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21
Hazardous weather outlook, Jun 23, 3:50 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 AM CDT TUE JUN 23 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
350 AM CDT TUE JUN 23 2009 /250 AM MDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND
TONIGHT...MAINLY WEST OF A ARTESIA...TO CARLSBAD...TO CANDELARIA
LINE. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY
FREQUENT LIGHTNING...BRIEF GUSTY WINDS TO 55 MPH...SMALL
HAIL...AND BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THIS AFTERNOON OR
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 23, 12:35 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 PM CDT TUE JUN 23 2009

NMZ027-231815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-
1135 AM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER QUEEN AT 1135 AM MDT.
THE STORM WAS NEARLY STATIONARY.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHWESTERN EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE. IN ADDITION...VERY HEAVY RAINFALL IS OCCURRING IN RESPONSE
TO THE VERY SLOW STORM MOVEMENT. LOCALIZED AREAS OF FLOODING MAY BE
OCCURRING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

32

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:45 PM CDTSevere Thunderstorm WarningMAFCulberson45 min

Nearby

Flash Flood Warnings in Texas, 2009Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.